Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 50, NWS Los Angeles, CA

July 23, 2005Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 23, 2005, 2:45 PM PDT for Los Angeles County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 2:45 PM PDT (21:45 UTC)
Expired
Jul 23, 2005, 5:00 PM PDT
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 77 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 232147
FFWLOX
CAC037-240000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
245 PM PDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA
  INCLUDING THE SAN GABRIEL RANGE AND EASTERN ANTELOPE VALLEY

* UNTIL 500 PM PDT

* AT 235 PM PDT...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
  IN THE SAN GABRIEL MOUNTAINS AND EASTERN ANTELOPE VALLEY. THESE
  STORMS EXTENDED ON A NORTH-SOUTH LINE FROM FALLING SPRINGS IN THE SAN
  GABRIEL RANGE TO JUST EAST OF PEARBLOSSOM...NORTHWARD TO THE KERN COUNTY
  LINE. THESE STORMS WERE DRIFTING SLOWLY WESTWARD...AND WILL LIKELY 
  PRODUCE FLASH FLOODING IN THE WARNING AREA...WHERE RAINFALL RATES OF
  ONE TO TWO INCHES PER HOUR CAN BE EXPECTED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FALLING 
  SPRINGS...PEARBLOSSOM...LAKE LOS ANGELES...NORTHWARD TO THE KERN
  COUNTY LINE. MAJOR ROADWAYS IN THE WARNING AREA INCLUDE HIGHWAYS 39
  THROUGH THE MOUNTAINS...AND HIGHWAY 138 NEAR PEARBLOSSOM.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3422 11807 3423 11767 3482 11777 3483 11813

$$

GOMBERG
1 follow-up statement
000 
WGUS76 KLOX 232313
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
410 PM PDT SAT JUL 23 2005

CAC037-240000-
LOS ANGELES COUNTY-
410 PM PDT SAT JUL 23 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 PM PDT FOR NORTHEASTERN 
LOS ANGELES COUNTY INCLUDING THE SAN GABRIEL RANGE AND EASTERN ANTELOPE
VALLEY...

AT 400 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF STRONG THUNDERSTORMS ACROSS THE SAN GABRIEL 
MOUNTAINS. THE STRONGEST STORM WAS LOCATED ALONG ANGELES
FOREST HIGHWAY...NEAR MILL CREEK SUMMIT. THIS LINE OF STORMS EXTENDED
NORTHWARD INTO THE CENTRAL AND EASTERN PORTIONS OF THE ANTELOPE 
VALLEY...AFFECTING THE COMMUNITIES OF PEARBLOSSOM...LITTLEROCK...AND 
JUNIPER HILLS. THIS LINE OF STORMS HAS BEEN TRACKING WESTWARD AT AROUND
5 MILES PER HOUR...AND WILL BE MOVING INTO THE CANYONS SOUTH OF 
ACTON. 

DOPPLER RADAR HAS ESTIMATED RAINFALL RATES IN EXCESS OF TWO INCHES 
PER HOUR WITH THE STRONG CELL OVER THE SAN GABRIEL MOUNTAINS. 
SLIGHTLY LESSER RAINFALL INTENSITIES HAVE BEEN ESTIMATED IN THE 
ANTELOPE VALLEY...GENERALLY BETWEEN 1 AND 1.5 INCHES PER HOUR.

IN ADDITION TO THE HIGH RISK OF FLASH FLOODING...THERE WILL ALSO BE
THE THREAT OF SMALL HAIL...GUSTY WINDS...AND DANGEROUS CLOUD TO GROUND
LIGHTNING WITH THESE STORMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS...STREAMS...AND COUNTRY ROADS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3422 11815 3423 11767 3482 11777 3482 11829

$$

GOMBERG/MOYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:00 PM PDT, 45 minutes earlier.

Area forecast discussion, Jul 23, 2:00 PM PDT, 45 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT SAT JUL 23 2005

.SHORT TERM...
MAIN WEATHER STORIES DURING THE NEXT COUPLE DAYS WILL CONTINUE TO BE
THE HEAT AND MONSOONAL MOISTURE. VERY MOIST AND UNSTABLE AIR MASS TO
OUR SOUTH AND EAST AS EVIDENT BY 12Z MIRIMAR SOUNDING (PW VALUE OF
1.94 INCHES...LIFTED INDEX OF -2.4...AND K-INDEX OF 42). SOME OF THIS
DEEPER MOISTURE IS FILTERING INTO LA COUNTY AS EVIDENT BY CURRENT
SATELLITE IMAGERY AND SSMI PW ANALYSIS. THIS INCREASING MOISTURE TREND
IS EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS. THE BEST
CONVECTIVE THREAT OVER OUR FORECAST AREA IS STILL EXPECTED TO BE IN
LOS ANGELES COUNTY...ESPECIALLY EASTERN PORTIONS. WITH A WEAK EAST
TO NORTHEAST FLOW ALOFT...ANY STORMS THAT DEVELOP OVER THE HIGHER
TERRAIN COULD DRIFT INTO COASTAL AND VALLEY AREAS OF LA/VTU COUNTIES.
WITH HIGH PW VALUES AND WEAK STEERING WINDS...FLASH FLOODING WILL BE
THE MAIN THREAT TODAY...ESPECIALLY OVER THE ANTELOPE VALLEY...SAN
GABRIEL MOUNTAINS...AND SAN GABRIEL VALLEY. FOR MORE INFORMATION ON
THE FLASH FLOOD WATCH...PLEASE REFER TO THE LATEST LAXFFALOX PRODUCT.
WHILE THERE COULD BE SOME ISOLATED CONVECTION IN THE VENTURA COUNTY
MOUNTAINS...IT DOES NOT APPEAR THAT MOISTURE WILL BE SUFFICIENT TO
PRODUCE FLASH FLOODING. WILL HOLD ONTO FLASH FLOOD WATCH FOR THE
VENTURA COUNTY MOUNTAINS FOR AT LEAST A FEW MORE HOURS TO SEE WHAT
TYPE OF CONVECTIVE ACTIVITY DEVELOPS.

EASTERLY WAVE RESPONSIBLE FOR THIS INFLUX OF MOISTURE IS EXPECTED TO
MOVE WESWARD INTO THE COASTAL WATERS OVERNIGHT...BRINGING A SMALL
THREAT OF NOCTURNAL CONVECTION TO LA/VTU COUNTIES. SO WILL KEEP 20-30
PERCENT POPS FOR THESE AREAS. SUNDAY AND MONDAY WILL BRING A THREAT OF
AFTERNOON AND EVENING CONVECTION OVER THE MOUNTAINS AND DESERTS.
A WEAK EASTERLY FLOW ALOFT WILL BRING A SLIGHT CHANCE OF STORMS
DRIFTING INTO THE VALLEYS ON SUNDAY...BUT THE UPPER FLOW IS EXPECTED
TO SHIFT TO A MORE SOUTHWESTERLY DIRECTION BY MONDAY...LIMITING THE
CONVECTIVE THREAT TO JUST THE MOUNTAINS AND DESERTS.

THE OTHER BIG STORY WILL CONTINUE TO BE THE HEAT AND HUMIDITY. MORE
TRIPLE DIGIT READINGS EXPECTED ACROSS SOME OF THE MOUNTAINS...ANTELOPE
VALLEY...AND INTERIOR VALLEYS. THE INCREASED MOISTURE LEVELS WILL
CONTINUE TO BRING A HIGH LEVEL OF DISCOMFORT TO THESE AREAS...WITH
HEAT INDEX VALUES CONTINUING TO RANGE BETWEEN 100 AND 105. AT THIS
POINT...IT STILL LOOKS LIKE WE WILL REMAIN BELOW EXCESSIVE HEAT
WARNING THRESHOLDS... AND WILL CONTINUE TO UPDATE WITH SPECIAL WEATHER
STATEMENTS (LAXSPSLOX). BY MONDAY...THE STRONG UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL WEAKEN A BIT...ALLOWING FOR A GRADUAL INCREASE IN
ONSHORE FLOW. WHILE TEMPERATURES ARE STILL EXPECTED TO BE ABOVE
NORMAL...WE SHOULD SEE A FEW DEGREES OF COOLING IN MOST AREAS.

.LONG TERM...
THE GFS AND ECMWF ARE FAIRLY AGREEABLE ON THE WEATHER FOR THE
UPCOMING WEEK. MOST OF THE TROPICAL MOISTURE WILL MOVE OUT OF THE
REGION BY TUESDAY. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN
THE DOMINANT WEATHER FEATURE OVER THE SOUTHWEST STATES. AT THIS
TIME...IT DOES APPEAR THAT THE UPPER RIDGE WILL NOT BE QUITE AS STRONG
AS WHAT WE HAVE EXPERIENCED THE LAST FEW DAYS. AS A RESULT...TEMPERATURES
ARE EXPECTED TO RETURN TO WARM SEASONAL NORMALS THROUGH MUCH OF THE
EXTENDED PERIOD.

&&

.AVIATION...
VFR CONDS ARE EXPECTED TO CONTINUE THROUGH TODAY. HOWEVER...SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AND A
SIGNIFICANT AVIATION HAZARD THROUGH THIS AFTERNOON AND EVENING.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...GOMBERG
AVIATION...FORWOOD
Hazardous weather outlook, Jul 23, 6:00 AM PDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SAT JUL 23 2005

CAZ034>041-044>047-051>054-059-087-088-241300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

TWO HAZARDS:  THE POTENTIAL FOR FLASH FLOODING AND NEAR DANGEROUS
LEVEL HEAT INDICES.

...FLASH FLOODING POSSIBLE OVER INLAND PORTIONS OF VENTURA AND LOS
ANGELES COUNTIES THIS AFTERNOON AND EVENING. THE WATCH INCLUDES THE
FOLLOWING AREAS...

LOS ANGELES COUNTY
VENTURA COUNTY

A SURGE IN TROPICAL MOISTURE FROM THE REMNANTS OF HURRICANE EMILY
WILL OVERSPREAD THE SOUTHEAST HALF OF THE REGION TODAY...BRINGING
THE CHANCE FOR THUNDERSTORMS WITH HEAVY DOWNPOURS. THESE SLOW MOVING
STORMS WILL HAVE THE POTENTIAL TO PUT DOWN SEVERAL INCHES OF RAIN IN
A SMALL AREA RESULTING IN FLASH FLOODING. THE MOST VULNERABLE AREAS
WILL BE THE MOUNTAINS AND ADJACENT VALLEYS AND DESERTS OF LOS
ANGELES AND VENTURA COUNTIES.

ALSO...INCREASING HUMIDITY LEVELS AND ABOVE NORMAL TEMPERATURES WILL
BRING HEAT INDEXES TO NEAR DANGEROUS LEVELS THIS WEEKEND...

THE REMNANTS OF FORMER HURRICANE EMILY WILL MOVE THROUGH SOUTHERN
CALIFORNIA THIS WEEKEND...BRINGING UNUSUALLY HIGH HUMIDITY LEVELS TO
SOUTHERN CALIFORNIA. AT THE SAME TIME...AN UPPER LEVEL RIDGE WILL
KEEP TEMPERATURES WELL ABOVE SEASONAL NORMALS. THIS COMBINATION
WILL PRODUCE SULTRY CONDITIONS OVER MOST OF THE SOUTHLAND THROUGH
THE WEEKEND. WITH TEMPERATURES AT SOME LOCATIONS STILL EXPECTED TO
REACH TRIPLE DIGITS...THE COMBINATION OF HEAT AND HUMIDITY IS
EXPECTED TO LOCALLY RAISE THE HEAT INDEX TO AROUND 105...OR
DANGEROUS LEVELS...BETWEEN NOON AND 5 PM THIS AFTERNOON.

PEOPLE ARE ADVISED TO AVOID STRENUOUS ACTIVITY DURING THE AFTERNOON
HOURS. IF YOU MUST BE OUT IN THE HEAT...WEAR LOOSE FITTING LIGHT-
COLORED CLOTHING. DRINK PLENTY OF FLUIDS...BUT AVOID ALCOHOLIC
BEVERAGES. WATCH OTHERS FOR SYMPTOMS OF HEAT STRESS. AND NEVER EVER
LEAVE CHILDREN...PETS OR THE ELDERLY IN VEHICLES...EVEN FOR A SHORT
TIME. TEMPERATURES WILL QUICKLY REACH DEADLY LEVELS EVEN WITH THE
WINDOWS PARTIALLY OPEN.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

HOT AND HUMID WEATHER IS EXPECTED TO CONTINUE THROUGH MONDAY. WHILE
THE HUMIDITY WILL BE LESS OF A PROBLEM ON TUESDAY...VERY HOT
TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THE
WEEK.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DANIELSON

In the hours before

Special weather statement, Jul 23, 2:30 PM PDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
230 PM PDT SAT JUL 23 2005

CAZ034>041-044>047-051>054-059-087-088-241700-
ANTELOPE VALLEY-CATALINA ISLAND-CUYAMA VALLEY-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY CENTRAL COAST-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY MOUNTAINS-SANTA BARBARA COUNTY SOUTH COAST-
SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SANTA YNEZ VALLEY-VENTURA COUNTY COAST-
VENTURA COUNTY COASTAL VALLEYS-VENTURA COUNTY INTERIOR VALLEYS-
VENTURA COUNTY MOUNTAINS-
230 PM PDT SAT JUL 23 2005

...INCREASING HUMIDITY LEVELS AND ABOVE NORMAL TEMPERATURES WILL
BRING HEAT INDEXES TO NEAR DANGEROUS LEVELS THIS WEEKEND...

THE REMNANTS OF FORMER HURRICANE EMILY WILL MOVE THROUGH SOUTHERN
CALIFORNIA THIS WEEKEND...BRINGING UNUSUALLY HIGH HUMIDITY LEVELS TO
SOUTHERN CALIFORNIA. AT THE SAME TIME...AN UPPER LEVEL RIDGE WILL
KEEP TEMPERATURES WELL ABOVE SEASONAL NORMALS. THIS COMBINATION
WILL PRODUCE SULTRY CONDITIONS OVER MOST OF THE SOUTHLAND THROUGH
THE WEEKEND. WITH TEMPERATURES AT SOME LOCATIONS STILL EXPECTED TO
REACH TRIPLE DIGITS...THE COMBINATION OF HEAT AND HUMIDITY IS
EXPECTED TO LOCALLY RAISE THE HEAT INDEX TO AROUND 105...OR
DANGEROUS LEVELS...BETWEEN NOON AND 5 PM EACH AFTERNOON.

THE INCREASED MOISTURE WILL BRING A THREAT OF THUNDERSTORMS TO LOS
ANGELES AND VENTURA COUNTIES THROUGH THE WEEKEND...ESPECIALLY
IN THE MOUNTAINS...FOOTHILLS...AND ANTELOPE VALLEY. A FLASH FLOOD
WATCH REMAINS IN EFFECT FOR THESE AREAS...PLEASE REFER TO THE LATEST
FLASH FLOOD WATCH PRODUCT (LAXFFALOX).

THE MONSONNAL MOISTURE IS EXPECTED TO SHIFT EASTWARD BY TUESDAY.
IN ADDITION THERE WILL BE A GRADUAL COOLING TREND THROUGH THE MIDDLE
OF NEXT WEEK...BRINGING TEMPERATURES CLOSER TO SEASONAL NORMALS.

PEOPLE ARE ADVISED TO AVOID STRENUOUS ACTIVITY DURING THE AFTERNOON
HOURS. IF YOU MUST BE OUT IN THE HEAT...WEAR LOOSE FITTING LIGHT-
COLORED CLOTHING. DRINK PLENTY OF FLUIDS...BUT AVOID ALCOHOLIC
BEVERAGES. WATCH OTHERS FOR SYMPTOMS OF HEAT STRESS. AND NEVER EVER
LEAVE CHILDREN...PETS OR THE ELDERLY IN VEHICLES...EVEN FOR A SHORT
TIME. TEMPERATURES WILL QUICKLY REACH DEADLY LEVELS EVEN WITH THE
WINDOWS PARTIALLY OPEN.

GOMBERG

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:00 PM PDTFlash Flood WarningLOXVentura2 hr
Jul 23, 3:07 PM PDTSevere Thunderstorm WarningLOXLos Angeles40 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.